advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From West Blocton, Alabama, USA:

I am a 32 year old male with type 1 diabetes (diagnosed 19 years ago). Until two years ago, I was taking pork insulin, then I switched to human insulin, and now I have a hard time recognizing when my blood sugar starts to get low. When this happens, all of my thoughts become confused, I feel sleepy, and blood sugar will be below 40 mg/dl [2.2 mmol/L]. Do different types of insulin have different effects on people when their blood sugar becomes low? Should I consider changing the type of insulin I use?

Answer:

There were some reports a few years ago about people who switched from animal source insulins to human insulins having problems recognizing hypoglycemic symptoms, and while most of the actual scientific studies did not support that this was the case, it still may be true for individuals. Longer duration diabetes is also associated with less ability to recognize hypoglycemia -- presumably from mild autonomic neuropathy.

In any case, more monitoring should allow you to look for patterns of blood glucose and to modify your food and insulin accordingly to decrease episodes of hypoglycemia. You may want to talk with your diabetes team to see if they have specific ideas about your control and treatment program that would help decrease them.

The recent new human insulin analogs, (Humalog and Novolog) have, as one of their benefits, more physiologic insulin delivery and less hypoglycemia in most studies since the tail-effect of these insulins is shortened as compared to Regular insulin. If you are not using an analog, this may be tried as well, but all depends on your actual blood glucose readings. Do lots of them and identify patterns with close

SB

DTQ-20020129152710
Original posting 6 Mar 2002
Posted to Insulin and Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.